Treatment navigators are ready to guide you. Take the first step and call:

Codeine Addiction and Treatment

Found in many cough syrups, Codeine abuse is more common than you think. An opiate, Codeine is dangerous and very addictive, often leading to severe consequences if addiction is left untreated.

Take the first step toward recovery:

Codeine Addiction

Table of Contents

Table of Contents
    Add a header to begin generating the table of contents
    Scroll to Top
    Related Information
    Questions about treatment?
    Get 24/7 confidential help now:
    We accept most insurances

    What Is Codeine

    Codeine is a narcotic that people use as a painkiller and cough suppressant. Like heroin and morphine, codeine is an opiate and can be dangerous or even deadly when abused.
    Millions of people, even teenagers, use codeine recreationally. Some people use it by itself. Others mix codeine and alcohol in a dangerous cocktail known as “purple drank.”

    Side-Effects of Codeine

    Like other narcotics, people take codeine recreationally because it can give them a high and make them feel euphoric.
    Unfortunately, there are many possible side effects of codeine use. Some of them can be serious or even fatal. Opiate drugs affect the central nervous and respiratory systems. They can slow or even stop breathing, leading to respiratory distress.
    Common Side-Effects of Codeine Use:
    • Drowsiness
    • Dizziness
    • Sedation 
    • Nausea
    • Vomiting
    • Sweating
    • Constipation
    • Shortness of breath
    • Slowed or stopped breathing
    • Respiratory arrest
    • Shock
    • Cardiac Arrest
    Some of these side effects can be fatal, especially when a person uses codeine and alcohol or other drugs together. If you suspect you or someone else is overdosing, call 911 right away.

    Mixing Codeine with Alcohol

    Some users take codeine by itself, but many users mix it with alcohol in a dangerous cocktail known as “lean” or “purple drank.” Though “purple drank” also refers to a mixed drink made with soda, hard candy, and codeine, it is particularly dangerous when you add alcohol.
    This drink has made its way into popular culture, song lyrics, and the social media accounts of high-profile celebrities.
    This is very dangerous. Mixing codeine with alcohol increases the risk of respiratory failure and death. Some celebrities have admitted to struggling with addiction to purple drank.

    Signs of Codeine Abuse

    It can be hard to determine whether or not someone is suffering from codeine addiction or dependency. Many people who are suffering from addiction go to great lengths to hide it. Like all drugs, codeine abuse may have physical and mental side effects. It may also cause strained relationships. 

    Signs of Codeine Addiction:
    • Strong cravings or feeling unwell when not using codeine
    • Anxiety, depression, or mood swings
    • Sleeping more, drowsiness, or nodding off
    • Decreased appetite and weight loss
    • Stomach pain and constipation
    • Slowed breathing or increased asthma attacks
    • Relationship issues
    • Higher tolerance to codeine and other painkillers
    • Withdrawal symptoms when not using codeine
    People with codeine dependency will also go to great lengths to acquire the drug, especially since withdrawal symptoms are extremely uncomfortable.

    Signs of Codeine Withdrawal

    Codeine withdrawal can be extremely uncomfortable. One reason many people continue to use this substance is to avoid the discomfort of withdrawal. If you experience or notice anyone experiencing any of these symptoms when they are not using codeine, they may be addicted.

    Signs of Codeine Withdrawal:
    • Nausea and vomiting
    • Muscle pain or restless legs
    • Stomach cramps
    • Diarrhea
    • Enlarged pupils
    • Sweating
    • Loss of appetite
    Withdrawal from opiates is often mistaken for stomach flu or other illness before it escalates. Opiate withdrawals are very dangerous without medical supervision. It is important to pay attention and encourage your loved one to seek help if potentially going through codeine withdrawal.

    Signs of Codeine Overdose

    An all too common outcome, overdoses can be fatal if left untreated. Always call 911 if you think yourself or another may be overdosing.

    Signs of Codeine Overdose:
    • Extreme drowsiness or fatigue
    • Dizziness or lightheadedness
    • Loss of consciousness
    • Shallow breathing
    • Turning blue
    • Not responding to stimuli
    • Vomiting
    • Clammy skin

    When a Loved One is Addicted

    Step 1: Make Sure They Are Not In Immediate Danger

    Always call 911 right away if someone appears to be overdosing. It can save a life.

    Step 2: Contact Us at Addiction Rehab Treatment

    We specialize in educating and connecting people with inpatient and outpatient treatment plans. We can help you find the treatment you or your loved one needs to recover from this crippling disease.

    Step 3: Discuss Treatment Options

    There are many different ways to get help, including detox centers, medications, inpatient and outpatient programs, and long-term support groups. Some patients prefer a more holistic approach. Whatever you need, our treatment navigators can help find the program that is right for you.

    Step 4: Get the Treatment You Need

    Medical detox and rehab is the most effective way to recover from an addiction to codeine. We’ll find you the right place and help get you there.
    Are You Ready to Get Help for Your Codeine Addiction?
    At Addiction Rehab Treatment, we are fully committed to helping you recover from this life-threatening and heartbreaking illness. We provide compassionate guidance to help you find high-quality care. We are not a treatment center. We are just here to find you the program that is right for you.

    Get Help Today

    Don’t go through the process of recovery alone. There are people who can help you with the struggle you’re facing. Get in touch with one today:

    MAKE A CALL

    Get a Call

    Enter your phone number below to request a call from a Treatment Navigator:

    REQUEST A CALL